Louisiana, 2011

Hail in Louisiana, March 26, 2011

March 26, 2011 · NWS SHV · 2 events in 2 counties and zones

A weak frontal boundary remained stalled across the Arkansas/Louisiana line late in the evening on March 26th. A weak upper level trough was moving overhead with rather steep lapse rates accompanying the trough.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A weak frontal boundary remained stalled across the Arkansas/Louisiana line late in the evening on March 26th. A weak upper level trough was moving overhead with rather steep lapse rates accompanying the trough. Strong storms developed along and south of the boundary with a few of the storms producing hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 26, 2:40 PM CST, 6 hours 35 minutes earlier.

Area forecast discussion, Mar 26, 2:40 PM CST, 6 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
340 PM CDT SAT MAR 26 2011

.DISCUSSION...
SLOWING AND DEEPENING UPPER TROF MOVG SLOWLY ACROSS MS RIVER
VALLEY. TRAILING SFC LOW SHOWING UP VIVIDLY ON VISIBLE SATELLITE
AND LAPS DATA..WITH TRIPLE POINT NEAR DEQUEEN...COLD FRONT
EXTENDING SW TO JUST WEST OF TYR...AND WARM FRONT JUST NORTH OF
TXK AND ELD. DEVELOPING CU FIELDS WITH CAPES REACHING AROUND 2500
J/KG...SUGGEST TEMPS IN MID 80S COMING CLOSE TO BREAKING CAP DURG
LATE AFTN. STEEP LAPSE RATES SUGGEST POSSIBLE LARGE HAIL AS MAIN
SVR THREAT...UNIDIRECTIONAL WIND FLOW SUGGEST TORNADIC THREAT
LIMITED TO WARM FRONTAL BOUNDARY LOCATION...MAINLY SOUTHCENTRAL
AR...AND EXTREME NORTHCENTRAL LA. MOISTURE ALSO BECOMES SPARSER
FURTHER TO THE WEST. SHORT WAVE...NOT EVIDENT ON PREVIOUS MODELS...
SEEN ON LATEST NAM AND ECMWF TO DIVE INTO CWA TOMORROW...WITH STRONG
ISENTROPIC LIFT. GOING WITH 40 TO 50 PERCENT POPS...BUT MAY BECOME
WIDESPREAD IN COVERAGE. A SUBSEQUENT SHORT WAVE ARRIVING LATE
MONDAY NIGHT WILL LIKELY TRACK FURTHER NORTH...SO KEEPING CHANCE
IN NORTHERN CWA INTO TUESDAY...MORE UNCERTAIN FURTHER SOUTH.
MOISTURE BECOMES TRAPPED IN INVERSION WITH THIS COLD AIR IN PLACE.
CLOUDY AND UNSEASONALLY COOL FOR MUCH OF THE WEEK...WITH A LARGE
UPPER LOW DEVELOPING OVER TX BY THURSDAY. RAINFALL MAY BE MORE
CONVECTIVE ON THURSDAY....THAN OVERRUNNING SHORTWAVE ACTIVITY
EARLIER IN THE WEEK. FINALLY...DRY AIR IN FLOW BECMG ZONAL ON TAP
FOR THE UPCOMING WEEKEND IN THE EXTENDED./VII/.

&&

.AVIATION...

FOR AVIATION...EXPECT MOSTLY SCATTERED TO BROKEN CLOUDS AROUND 5 KFT
FOR THE REMAINDER OF THE AFTERNOON AND THIS EVENING. EXCEPTION MAY
BE MVFR CIGS AND VISIBILITY IN THE VICINITY OF A COLD FRONT...
CURRENTLY FROM SOUTHEAST OKLAHOMA INTO NORTHEAST TEXAS. THE FRONT
WILL MOVE SOUTHEAST AROUND 25 KTS AND SHOULD REACH DEEP EAST TEXAS
AND NORTH CENTRAL LOUISIANA BY 03Z THIS EVENING. SURFACE WINDS
PRECEDING THE FRONT MAY CREATE SOME HAZARDS FOR LIGHT AIRCRAFT...
WITH SOUTHWEST WINDS OF 15 TO 20 KTS AND GUST APPROACHING 30 KTS AT
TIMES. AFTER FRONTAL PASSAGE WINDS WILL SHIFT TO THE NORTHWEST AT
SPEEDS AROUND 10 KTS WITH GUSTS TO 20 KTS. ISOLATED TSTMS WILL ALSO
CREATE FLIGHT HAZARDS...ALONG AND AHEAD OF THE FRONT THROUGHOUT MUCH
OF THE AFTERNOON AND EVENING. COVERAGE OF STORMS WILL INCREASE THIS
EVENING ACROSS SOUTHCENTRAL AR AND NORTHCENTRAL LA. FOLLOWING
FRONTAL PASSAGE THIS EVENING AND CONTINUING INTO SUNDAY...EXPECT
OVERCAST CIGS BETWEEN 1 AND 2 KFT.  /14/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  49  56  47  66  56 /  30  40  30  10  10
MLU  49  56  48  66  59 /  30  40  40  10  10
DEQ  42  49  41  62  49 /  20  50  20  10  30
TXK  44  51  42  60  51 /  20  50  20  10  20
ELD  45  52  41  61  52 /  30  50  30  10  10
TYR  48  55  49  65  59 /  20  40  20  10  10
GGG  49  56  48  64  58 /  20  40  20  10  10
LFK  55  62  53  71  65 /  20  40  30  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Mar 26, 10:47 AM CST, 10 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1147 AM CDT SAT MAR 26 2011

ARZ050-051-059-060-070-071-LAZ017-OKZ077-TXZ096-097-108>112-
124>126-136>138-149>153-165>167-271700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-MILLER-LAFAYETTE-SABINE LA-
MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-
UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-
NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
1147 AM CDT SAT MAR 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS
AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
ISOLATED SHOWERS AND THUNDERSTORMS MAY DEVELOP LATER THIS
AFTERNOON AND EVENING AS AFTERNOON HEATING DESTABILIZES THE
ATMOSPHERE. HOWEVER...ANY STORMS THAT DEVELOP ARE EXPECTED TO
REMAIN BELOW SEVERE LIMITS. NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
A MORE ACTIVE WEATHER PATTERN THIS WEEK WILL BRING A RETURN OF
THUNDERSTORM ACTIVITY TO THE AREA THIS WEEK...MAINLY ON
TUESDAY...AND AGAIN ON THURSDAY. HOWEVER...NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

ARZ061-072-073-LAZ001>006-010>014-018>022-271700-
NEVADA-COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-
1147 AM CDT SAT MAR 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA AND
NORTHWEST LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS MAY POSSIBLY DEVELOP ALONG A
COLD FRONT LATER THIS AFTERNOON...AS THE FRONT...AIDED BY
AFTERNOON HEATING...BEGINS TO MOVE TO THE SOUTH AND EAST. MOST
STORMS ARE EXPECTED TO REMAIN BELOW SEVERE
LIMITS...HOWEVER...STRONGER STORMS MAY BE CAPABLE OF PRODUCING
HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
A MORE ACTIVE WEATHER PATTERN THIS WEEK WILL BRING A RETURN OF
THUNDERSTORM ACTIVITY TO THE AREA THIS WEEK...MAINLY ON
TUESDAY...AND AGAIN ON THURSDAY. HOWEVER...NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

VII

In the hours before

Special weather statement, Mar 26, 6:30 PM CST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
730 PM CDT SAT MAR 26 2011

ARZ071-072-LAZ002-270115-
BOSSIER-COLUMBIA-LAFAYETTE-
730 PM CDT SAT MAR 26 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 815 PM CDT...FOR THE FOLLOWING
COUNTIES AND PARISHES...

IN SOUTHWEST ARKANSAS...
     COLUMBIA AND LAFAYETTE...
IN NORTHWEST LOUISIANA...
     BOSSIER...

INCLUDING THE FOLLOWING LOCATIONS...
     BRADLEY...BUSSEY...EMERSON...MACEDONIA...SMITHLAND...TAYLOR AND
     WELCOME...

AT 728 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF BRADLEY...OR 16
MILES WEST OF SPRINGHILL...MOVING NORTHEAST AT 40 MPH.

PENNY SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

VII
Local storm report, Mar 26, 8:31 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
931 PM CDT SAT MAR 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             6 E BRADLEY             33.10N 93.55W
03/26/2011  E0.50 INCH       LAFAYETTE          AR   LAW ENFORCEMENT

            THE HAIL FELL NEAR LAKE ERLING.

&&

15
Special weather statement, Mar 26, 9:00 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1000 PM CDT SAT MAR 26 2011

LAZ003-012-270345-
BIENVILLE-WEBSTER-
1000 PM CDT SAT MAR 26 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1045 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     WEBSTER AND BIENVILLE...

INCLUDING THE FOLLOWING LOCATIONS...
     HEFLIN AND RINGGOLD...

AT 1000 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF HEFLIN OVER
LAKE BISTINEAU...OR 15 MILES SOUTH OF MINDEN...MOVING EAST AT 30 MPH.

HALF INCH TO PENNY SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED
WITH THIS STORM. SHOULD THIS STORM INTENSIFY...A SEVERE THUNDERSTORM
WARNING WILL BE NEEDED.

15

The radar

The Shreveport radar (KSHV), 49 km away, was scanning. The volume nearest the first event began at 03:13 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Webster

When
March 26, 9:15 PM CST
Where
Webster County, 3.58 mi SW of Heflin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.420, -93.320

Quarter sized hail was reported along the shore of Lake Bistineau southwest of Heflin, Louisiana.

Hail, Jackson

When
March 26, 10:13 PM CST
Where
Jackson County, Quitman
Measured
0.75 in hail
Reported by
Public
Coordinates
32.350, -92.720

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2011Every state in 2011This day in weather historyWarnings in Louisiana, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 282466, 282458.